Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 188, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 23, 2020, 10:58 PM CDT for Douglas County, Todd County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2020, 10:58 PM CDT (03:58 UTC)
- Expired
- Sep 23, 2020, 11:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 183 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
323
WUUS53 KMPX 240358
SVRMPX
MNC041-153-240430-
/O.NEW.KMPX.SV.W.0188.200924T0358Z-200924T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1058 PM CDT Wed Sep 23 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Douglas County in west central Minnesota...
West central Todd County in central Minnesota...
* Until 1130 PM CDT.
* At 1056 PM CDT, a severe thunderstorm was located 7 miles southwest
of Eagle Bend, or 16 miles northeast of Alexandria, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotter reported quarter size hail near
Spruce Creek at 1040 PM CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Clarissa around 1125 PM CDT.
Other locations impacted by this severe thunderstorm include Clotho
and Rose City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4615 9488 4593 9500 4605 9528 4611 9523
4611 9515 4615 9514 4616 9514
TIME...MOT...LOC 0356Z 285DEG 15KT 4608 9514
HAIL...1.00IN
WIND...60MPH
$$
CTG1 follow-up statement
471
WWUS53 KMPX 240414
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1114 PM CDT Wed Sep 23 2020
MNC041-240424-
/O.CAN.KMPX.SV.W.0188.000000T0000Z-200924T0430Z/
Douglas MN-
1114 PM CDT Wed Sep 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4593 9500 4599 9514 4602 9515 4611 9514
4611 9490
TIME...MOT...LOC 0414Z 285DEG 15KT 4606 9504
$$
MNC153-240430-
/O.CON.KMPX.SV.W.0188.000000T0000Z-200924T0430Z/
Todd MN-
1114 PM CDT Wed Sep 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WEST CENTRAL TODD COUNTY...
At 1114 PM CDT, a severe thunderstorm was located 6 miles southwest
of Clarissa, or 19 miles northeast of Alexandria, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Todd County, including the following locations... Clotho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4593 9500 4599 9514 4602 9515 4611 9514
4611 9490
TIME...MOT...LOC 0414Z 285DEG 15KT 4606 9504
HAIL...1.00IN
WIND...60MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:03 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 23, 6:03 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 603 PM CDT Wed Sep 23 2020 .UPDATE...For 00Z Aviation discussion below && .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CDT Wed Sep 23 2020 From a big picture perspective, an upper level shortwave trough will move through the region over the next 24 hours. This will cause a surface low to form across southern Minnesota, and an area of precipitation to develop across the Upper Midwest north of the surface low. However, the exact details of how this will unfold are challenging, and where/when the precipitation will fall is still somewhat uncertain. An area of elevated showers and thunderstorms on the leading edge of the H850/700 warm air advection were slowly moving across central Minnesota. HiRes models are pretty vague in the depiction of this precipitation, but generally does try to focus it across central Minnesota and northern Wisconsin this evening and overnight. SPC has continued its marginal risk for severe storms given the CAPE/Shear parameters, as a few updrafts could produce some large hail. Meanwhile, the aforementioned shortwave trough will slide southward across Minnesota late tonight into Thursday morning, and this will be the focus for showers and perhaps some thunderstorms through early Thursday afternoon. The track of this wave does seem to be trending more north-to-south as opposed to east-to-west, and the RAP does maintain around 1000 J/kg of MUCAPE, so did hang on to the chances for precipitation into the early afternoon east of I-35. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Sep 23 2020 This will be a fairly active period with multiple systems moving across the Upper Midwest. There will also be a noticeable cool down from above average temperatures Friday to near average temperatures this weekend to below average temperatures early next week. Friday... This could be out last "summer like" day of the year with warm air advection of greater than 20 degrees C temperatures advecting in at 850 mb. This should help the surface warm into the upper 70s to mid 80s. This won't last long as a cold front will pass through Minnesota and Wisconsin providing some chances for showers and thunderstorms Friday afternoon into the overnight hours. With the ample warm air advection aloft a stout cap is expected to make strong to severe thunderstorms unlikely. Rain shower and thunderstorm chances are greatest north of Interstate 94 where there is a better low level moisture profile. Saturday and Sunday... Cooler air behind the cold front and surface high pressure will lead to a cooler, but generally quiet day on Saturday. Saturday evening into the overnight could produce some precipitation as a surface low moves across Iowa. Sunday could be rather windy due to the pressure gradient across the Upper Midwest and lapse rates that will favor mixing the higher winds aloft down to the surface. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 603 PM CDT Wed Sep 23 2020 Scattered showers and isolated thunderstorms will impact mainly northern/central MN this evening, then expand south and east overnight. Attendant visibility restrictions should mostly stay in the 5-6SM range, but MVFR-level clouds are expected for a 3-6 hour period on Thursday morning and early afternoon. KMSP...Spotty showers will be found in the vicinity of the site this evening. Although confidence is still low, have centered the next batch of showers around the 11Z-16Z time frame, although can't rule out hit-or-miss activity prior to that. /OUTLOOK FOR KMSP/ Fri...VFR. Wind S to SW 10-15G25 kts. Sat...VFR. Wind W 5 kts. Sun...VFR. Wind NW at 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...NDC AVIATION...LS
Hazardous weather outlook, Sep 23, 12:53 PM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1253 PM CDT Wed Sep 23 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1253 PM CDT Wed Sep 23 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this evening over central to northern Minnesota, moving into northwest Wisconsin through the night. A few storms could be strong to severe across central Minnesota and northwest Wisconsin, with large hail being the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday morning over east central and southeast Minnesota into west central Wisconsin. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Sep 23, 9:57 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
957 PM CDT Wed Sep 23 2020
MNZ042-240400-
Todd-
957 PM CDT Wed Sep 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TODD COUNTY
BETWEEN 10 PM CDT AND 11 PM CDT...
At 957 PM CDT, a strong thunderstorm was located 6 miles northeast of
Parkers Prairie, or 22 miles north of Alexandria, moving east at 20
mph.
Half inch hail is possible with this storm.
Locations impacted include...
Clarissa, Eagle Bend and Bertha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4632 9492 4612 9493 4611 9514 4628 9516
4629 9515
TIME...MOT...LOC 0257Z 254DEG 16KT 4620 9521
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 9:57 PM CDT | Special Weather Statement | MPX | Todd | 63 min |
| Sep 23, 10:25 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 35 min |
| Sep 23, 11:28 PM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Sep 23, 11:31 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 44 min |
| Sep 24, 12:07 AM CDT | Special Weather Statement | MPX | Morrison | 53 min |
| Sep 24, 3:03 AM CDT | Special Weather Statement | MPX | Sibley | 42 min |
| Sep 24, 5:41 AM CDT | Special Weather Statement | MPX | Carver | 34 min |
| Sep 24, 5:51 AM CDT | Special Weather Statement | MPX | Renville | 54 min |
| Sep 24, 5:57 AM CDT | Special Weather Statement | MPX | Goodhue | 48 min |
| Sep 24, 6:17 AM CDT | Special Weather Statement | MPX | Le Sueur, Scott | 43 min |
| Sep 24, 6:30 AM CDT | Special Weather Statement | MPX | Brown | 45 min |
| Sep 24, 6:56 AM CDT | Special Weather Statement | MPX | Rice, Steele | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.